Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Is surgery an ideal solution or can alternative therapies cure hypertropia / vertical diplopia ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11712 Questions
hi - i'm a 51 yo asian male 5'8" @ 190lbs with a history of Graves Disease treated with radio active iodine in the early 90's. recently suffering from weight gain, general sluggish energy levels and finally now hypertropia/vertical diplopia, i had a blood workup and confirmed that my t count was very low. i'm beginning a synthroid regimen and am trying prednizone for possible edema causing or adding to my vision problem. my question is, mainly because i'm 'out of pocket' entirely, should i consider my inferior rectus/other eye muscles needing certain surgery due to fibrosis or pursue alternative therapies first like eye exercises, patch, or see whether any of the meds actually improve me? i'm 3 days on the prednizone and 3 days on the synthroid with no convincing vision improvement as of yet. an mri is a bit costly, although i realize it may be inevitable i get one. i'm generally healthy and am active in sport and exercise and take no other meds, but i do smoke. my blood-pressure and cholestorol levels are good. any input including a practical cost/time approach to this is greatly appreciated. if i, in the end most probably need surgery to improve my condition, i'd like to start preparing for the costs sooner than later. i've been unable to find data quantifying the statistics on this vision problem. - thx!
Posted Wed, 2 May 2012 in Vision and Eye Disorders
Answered by Dr. Rakhi Tayal 3 hours later
Thanks for writing to us.

First of all to relieve your eye symptoms you must stop smoking.

The vision problems that you are facing can be corrected with the help of prism spectacles as well as surgery.

The surgery is advised only in severe cases where there is no improvement seen after using spectacles.

But before all that, your eye symptoms must become stable and further progression of the disease must stop.

The progression of the disease can be stopped only with the medicines that you are taking.

Once the symptoms become stable, only your eye specialist can tell after examination what kind of surgery is needed and if it is needed or not. In most of the cases if early treatment is given then surgery can be avoided.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Follow-up: Is surgery an ideal solution or can alternative therapies cure hypertropia / vertical diplopia ? 6 hours later
ty doctor - a couple of pieces of info i failed to initially include:

I started my quest to fight this problem by seeing my opthamologist who, after testing me, prescribed prism lenses for me. I wore them for about a month with little if any real improvement.

Since, my condition has slowly worsened and i have now moved to an endocrinologist who has me taking the prednizone and synthroid. I realize that i have only just begun the meds 3-4 days ago, but continued worsening symptoms has me somewhat worried that I need to act further and perhaps see a neuro-opthamologist? How long should i expect for the meds to show signs of beginning to stabilize my system?

also, since it has recently averaged 100*degree weather around our area, i'm wondering if this heat is affecting my condition since i am outside a large part of the day?

I am also preparing to quick smoking entirely, but it is difficult for me.
Answered by Dr. Rakhi Tayal 20 minutes later

Thanks for writing again.

Exposure to excessive heat all throughout the day may slightly increase the release of thyroid hormone and its effects on the body.

But going to your work is something which probably you cannot avoid.

It takes at least 4-6 weeks for the improvement to show.

After at least six weeks you can get yourself examined by your ophthalmologist to assess the extent of improvement.

Hope I have answered your query.

Wishing you an early recovery.


Above answer was peer-reviewed by
Follow-up: Is surgery an ideal solution or can alternative therapies cure hypertropia / vertical diplopia ? 9 hours later
ty doctor - my final questions are: while attempting to bring my condition under control and giving 4-6wks to see any real stability, i should expect my vision impairment to continue to worsen before it gets any better? because this seems to be the case...i suppose i shouldn't use my vision issues as a barometer since i have a metabolic problem that i need stabilize first and it makes sense that it will affect my sight while healing. also, i may be suffering swelling in my orbital areas and while subsiding from the prednizone, this may not initially improve my binocular vision performance?

Thanks for your input - XXXXXXX
Answered by Dr. Rakhi Tayal 42 minutes later

If the swelling in your periorbital area stops increasing further then your eye will stop protruding further. This should stop further deterioration in the vision and it can be measured by your optician.

The extent of eyeball that is covered by eyelid is measured to see the improvement.

The surgery for eye problem depends on your vision stabilization only.

Hope my answers are adequate and helpful.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor